Your written assignment for this module should be a 2pages.
A 78-year old woman is admitted to a Medical unit directly from her physician’s office for evaluation and management of congestive heart failure. She has a history of systemic hypertension.
The initial assessment completed by the RN of the assigned patient reveals a pulse rate that is rapid and very irregular. The patient is restless, her skin is pale and cool, she states she is dizzy when she stands up and she is slightly short of breath and anxious. Her BP is 106/88. Her ECG monitor pattern shows uncontrolled atrial fibrillation with a heart rate ranging from 150 -170 beats/min. Her respirations are 20/min and her O2 saturation is 90%.
- Given the findings, what should be the first action of the practical nurse?
- What additional data would the practical nurse collect?
- Discuss the potential complications of cardioversion and patient preparation for an elective cardioversion. Because the length of time the patient has been in atrial fibrillation is unknown, what adverse reaction may occur?
Later that evening the patient calls the nurse because she feels “like something terrible is going to happen.” She reports chest pain, has increased shortness of breath, and has coughed up blood-tinged sputum.
- Based on these symptoms, what might you suspect is happening?
- What is the first thing the practical nurse should do and what further information would you expect to be collected?
How to solve
dysrhythmia Case Study, assignment help Nursing Assignment Help
The scenario presented involves a 78-year old woman who is admitted to the medical unit for evaluation and management of congestive heart failure. She has a history of systemic hypertension. The initial assessment reveals symptoms such as rapid and irregular pulse rate, restlessness, pale and cool skin, dizziness upon standing, slight shortness of breath, and anxiety. The patient’s BP is 106/88 and an ECG monitor shows uncontrolled atrial fibrillation with a heart rate of 150-170 beats/min. Respirations are 20/min and oxygen saturation is 90%. In this assignment, we will address the first actions a practical nurse should take based on the findings, additional data to be collected, potential complications of cardioversion, and the appropriate response to new symptoms experienced by the patient.
1. Given the findings, what should be the first action of the practical nurse?
The first action of the practical nurse should be to assess and prioritize the patient’s condition. Since the patient is experiencing uncontrolled atrial fibrillation with a rapid and irregular pulse rate, it is crucial to focus on stabilizing her cardiovascular status. The practical nurse should immediately notify the healthcare provider and initiate emergency interventions if necessary, such as cardioversion or medication administration to restore normal heart rhythm and rate. The patient is also presenting with symptoms of dizziness, shortness of breath, and anxiety, indicating the need for prompt assessment and intervention to address any potential compromises to oxygenation and mental well-being.
2. What additional data would the practical nurse collect?
The practical nurse should collect additional data to provide a comprehensive assessment of the patient’s condition. This may include:
– Recording vital signs regularly, including blood pressure, pulse rate, respiratory rate, and oxygen saturation levels, to monitor any changes or trends in the patient’s cardiovascular and respiratory status.
– Assessing the patient’s lung sounds to identify any signs of pulmonary congestion or fluid accumulation.
– Monitoring the patient’s level of consciousness, mental status, and emotional state to detect any alterations that may indicate inadequate cerebral perfusion or psychological distress.
– Obtaining a detailed medical history, including previous episodes of atrial fibrillation, heart failure exacerbations, or other cardiac conditions, to provide insight into the patient’s underlying health status and potential contributing factors.
– Conducting a physical examination to identify any signs of fluid overload, peripheral edema, or other relevant findings.
3. Discuss the potential complications of cardioversion and patient preparation for an elective cardioversion. Because the length of time the patient has been in atrial fibrillation is unknown, what adverse reaction may occur?
Cardioversion is a medical procedure used to convert an irregular heart rhythm, such as atrial fibrillation, back to a normal sinus rhythm. While it can be an effective treatment, potential complications and careful preparation are essential. Some potential complications of cardioversion include:
– Thromboembolic events: Due to the risk of blood clots being present in the atria during atrial fibrillation, cardioversion increases the chance of dislodging these clots, leading to stroke or systemic embolism. To mitigate this risk, anticoagulation therapy is typically initiated before cardioversion, and the practical nurse should ensure that the patient has received appropriate anticoagulant medication.
– Arrhythmias: Cardioversion itself can result in the development of new arrhythmias, including ventricular tachycardia or ventricular fibrillation. The healthcare team should be prepared to address these potential complications and have the necessary equipment and expertise for rapid intervention.
– Pain or discomfort: The patient may experience pain or discomfort during cardioversion. Adequate sedation or anesthesia should be administered to ensure the patient’s comfort during the procedure.
In the case where the length of time the patient has been in atrial fibrillation is unknown, a potential adverse reaction that may occur is thromboembolism. If the patient has been in atrial fibrillation for an extended period, the risk of blood clot formation increases. Cardioversion without prior anticoagulation therapy could dislodge these clots, leading to a thromboembolic event. Therefore, it is crucial to assess the patient’s risk factors for thromboembolism and, if necessary, initiate anticoagulation therapy before cardioversion.
4. Based on these symptoms, what might you suspect is happening?
Based on the symptoms reported by the patient (chest pain, increased shortness of breath, and coughing up blood-tinged sputum), a potential complication that may be occurring is pulmonary embolism. The patient’s history of congestive heart failure, systemic hypertension, and the symptoms of sudden worsening chest pain, increased shortness of breath, and blood-tinged sputum are consistent with this potentially life-threatening condition. Pulmonary embolism occurs when a blood clot or thrombus obstructs one of the pulmonary arteries, preventing adequate blood flow to the lungs.
5. What is the first thing the practical nurse should do, and what further information would you expect to be collected?
The first thing the practical nurse should do is to recognize the potential severity of the symptoms and promptly notify the healthcare provider. This situation requires immediate medical attention and further diagnostic evaluation. The practical nurse should also support the patient’s respiratory status by ensuring a patent airway, providing supplemental oxygen if needed, and monitoring vital signs, particularly oxygen saturation.
Further information that would be expected to be collected includes:
– Detailed assessment of the patient’s chest pain, including location, intensity, radiation, and alleviating or exacerbating factors.
– Documentation of the frequency and amount of blood-tinged sputum the patient has coughed up.
– Additional vital sign measurements, including blood pressure, heart rate, respiratory rate, and temperature.
– Assessment of the patient’s lung sounds to detect any abnormal findings, such as crackles or decreased breath sounds, which may indicate areas of lung involvement or compromise.
– Review of the patient’s anticoagulant therapy status, if initiated, to ensure appropriate dosing and compliance.
– Evaluation of any other symptoms or changes in the patient’s condition, such as changes in mental status or the development of new signs of fluid overload or peripheral edema.
Overall, prompt recognition and appropriate action are crucial in addressing potential complications and providing optimal care to the patient in this scenario.